Warfarin is a life-saving drug that doctors love to hate. It has been widely prescribed (mostly as Coumadin) since the mid-1950s to prevent heart attacks and strokes due to blood clots.
No doubt warfarin has prevented a great deal of disease, disability and death. It is also one of the more dangerous drugs in the pharmacy and is responsible for many deaths each year.
How can a drug that is so useful also cause so much trouble? The problem is that it is tricky to use. Getting the dose just right is critical. Too little, and the patient may suffer a blood clot. Too much, and she risks a fatal hemorrhage.
Genetic differences among people affect the amount of drug that is needed. Warfarin also interacts with many foods as well as other drugs.
That’s why the effectiveness of the medicine must be monitored on a regular basis. To do this, doctors use a blood test called the INR (international normalized ratio) to tell how much anticoagulation is taking place in the body.
One dilemma patients on warfarin face is how to treat pain such as arthritis. Common analgesics such as aspirin, ibuprofen (Advil, Motrin IB) and naproxen (Aleve) are especially dangerous because they can cause ulcers that then may bleed uncontrollably.
Because of this problem, many doctors recommend acetaminophen (APAP, Tylenol) instead. This has become controversial. One reader offered the following:
“I have been on warfarin since developing a blood clot in my leg (deep vein thrombosis) a few years ago. For the past two years or so I have been checking my coagulation time every two months and it has been within the proper range.
“I was recently diagnosed with arthritis in my hip, so my doctor put me on Tylenol Arthritis. I’ve been on the Tylenol for about a month now and last week my levels were the highest they have been in two years.
“I told my doctor I read in one of your publications that regular use of acetaminophen with warfarin could increase the risk of unwanted bleeding. I asked him if I should have my blood checked more frequently. He said, ‘The Graedons are wrong.’ What is the source of information for this interaction?”
There seems to be little risk of interaction when acetaminophen (the ingredient in Tylenol Arthritis) is taken only occasionally.
High doses of acetaminophen (2 grams daily) or use for several consecutive days, however, seems to increase the likelihood of a high INR (Blood, online Sept. 12, 2011) and the risk of bleeding (JAMA, March 4, 1998). The authors of a review of acetaminophen and warfarin warn their medical colleagues that this combination requires extremely close monitoring if it cannot be avoided (Pharmacotherapy, online Aug. 31, 2011).
Newer anticoagulants are less likely to interact with other drugs the way warfarin does. They don’t require the same level of intense blood monitoring. But drugs such as Eliquis, Pradaxa and Xarelto will be pricey. Instead of $4 a month for warfarin, patients or their insurance companies might pay more than $4 a day.
Preventing deadly blood clots is crucial. Balancing the benefits of the new medicines against their considerable costs will require thoughtful analysis.

Join Over 52,000 Subscribers at The People's Pharmacy

Each week we send two newsletters with breaking health updates, prescription drug interaction information, home remedies and our award-winning radio program. Join our mailing list and get the information you need to make confident choices about your health.

  1. Craig MacDonald
    Canada
    Reply

    Having recently suffered a stroke, I appreciate your web site all the more! I’m trying to acertain the best natural way to dissolve a blood clot! Any suggestions?

  2. Sha
    Reply

    I have been on wafarin, currently Coumadin, since pacemaker implant in ’08.
    I go to an Anti-Coag clinic for monitoring; usually, monthly. I am told my INR, and
    advised if Coumadin adjustment is needed. I tell them of every medication change as some meds cause drastic changes in INR and need immediate testing.
    If I need surgery, a process called “bridging” is done; allowing me to have–with the
    cardiologists approval–whatever procedure is deemed necessary.
    This makes for difficult travel, and life in general becomes more complex. This is
    only possible with caring, competent practitioners; and, I have been lucky.
    Regards

  3. oldetimer
    Reply

    I have been taking Warfarin for a couple of years,and an occasional acetaminophen, with absolutely no problems. I believe there are too many people who do not take their Warfarin responsibly and do not watch their diet. Generally speaking, there are two ways to adjust the INR level so it is in the normal range (2.0-3.0). One, obviously, is to adjust the dosage of Warfarin.
    The other is to adjust the intake of Vitamin K, a Warfarin antagonist (inhibits the effect of Warfarin), which is found extensively mostly in leafy green vegetables (spinach, kale, broccoli, brussel sprouts, etc.) With Warfarin it is critically important to be a “good” patient.
    Also, I was very much looking forward to taking Pradaxa when it became available. However, I finally decided against it because it you over dose THERE IS NO TREATMENT AVAILABLE TO COUNTERACT IT (unlike Warfarin).
    I am not a physician; I write this as a patient based on my own experiences.

  4. Rancy C.
    Reply

    It has been recently discussed on the radio that patients do not get the results of their INR, and trust that their Doctor will review the lab results. I do not advocate adjusting your own medication, but by knowing the numbers, I can contact my Doctor if necessary to jog his memory about adjustments. Too many friends on Warfarin do not know what their numbers should be, nor do they take an interest in finding out.
    Strange, don’t you think?

  5. W B
    Reply

    I have suffered from atrial fibrillation for a number of years, and I have been on warfarin since then in order to prevent forming of blood clots. I have been under constant medical supervision as to the proper dosis, since the warfarin is very sensitive not only to the food I am eating, but also to the medications I am taking.
    In addition, I cannot undergo certain operations that require abstinence from warfarin for a number of days before and after the operation. For example, when I was diagnosed with prostate cancer, my cardiologist did not find it safe for me to stop taking warfarin for up to 30 days before the operation, and I had to undergo radiation instead.
    Overall, I prefer warfarin over pradaxa or the other newer medications, even if it means frequent visits to a doctor’s office (at least once a month, sometimes up to once a week).

  6. dmg
    Reply

    My brother was placed on Pradaxa and promptly had a gastric hemorrhage. He had no history of ulcers or other GI problems. His anti-coagulant medication was working fine. If it ain’t broke, don’t fix it!

  7. Ken F.
    Reply

    I have been on this for 11 years because of my artificial valve. I have had problems managing it but there is nothing else I can do. For my arthritis I take tramdol which seems to work better for me.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.